How to Taper Off Your Antidepressant Medication

What to Know to Avoid Discontinuation Syndrome

how to taper your antidepressant

Verywell / Alison Czinkota

To be in a position where you feel ready to come off antidepressants is a good thing. Unfortunately, it's not always easy. Antidepressants can be notoriously difficult to quit because stopping can produce withdrawal-like symptoms referred to as "discontinuation syndrome."

Discontinuation symptoms are typically mild and short-lived. However, for some people, symptoms can be severe enough to impact their day-to-day lives. By working with your doctor to gradually lower your dose over time (a process known as "tapering"), you may be able to minimize or even prevent many of these uncomfortable symptoms.

Antidepressant Discontinuation Syndrome

Antidepressant discontinuation syndrome is a set of symptoms that can occur after abruptly stopping or even or greatly reducing the dose of an antidepressant medication that you've been continuously taking for an extended period of time, generally greater than one month. Some estimates suggest that at least one in five people who stop taking an antidepressant abruptly experience these symptoms.

These symptoms, which are often referred to as withdrawal symptoms, usually begin within two to four days and can last for as long as one to two weeks.

Discontinuation symptoms can be grouped into six categories:

  • Flu-like symptoms: Fatigue, nausea, headache, light-headedness, chills, and body aches
  • Gastrointestinal: Nausea, vomiting, cramps, and diarrhea
  • Hyperarousal: Anxiety, irritability, and agitation
  • Imbalance: Dizziness, vertigo, and light-headiness
  • Sleep disturbances: Insomnia, nightmares, and vivid dreams
  • Sensory disturbances: Burning, tingling, electric-like or shock-like sensations

The severity of these symptoms can vary significantly. Some people have few or no symptoms when they stop their antidepressant medication, whereas others may find these symptoms extremely uncomfortable.

Discontinuation Syndrome vs. Relapse

Discontinuation symptoms can be very similar to the anxiety or depression symptoms that prompted you to take the medication in the first place. Some people are frightened that their depression or anxiety is returning full force upon stopping their medication, when actually what they are experiencing is a discontinuation syndrome that will resolve by itself in time.

For adults with depression who have achieved remission, the American Psychological Association recommends psychotherapy to help prevent relapse.

Timing can help you tell the difference between the two. If depression or anxiety recurs after stopping an antidepressant, it is often a gradual process that slowly worsens over time. In contrast, symptoms related to antidepressant withdrawal tend to occur quickly (days rather than weeks) and slowly improve over time.

Guidelines for Tapering

The best way to avoid or reduce these withdrawal-like symptoms is to not stop antidepressants abruptly. Specifically, the American Psychiatric Association recommends tapering antidepressants over the course of "at least several weeks."

Because there are no drug-specific tapering recommendations, your doctor will use their clinical judgment to determine your individual tapering schedule. They will consider several factors including the antidepressant you are taking (specifically, its half-life), your current dose, and how long you have been taking it.

The half-life of a drug refers to the time at which half of the medication is eliminated from your body and half remains. In general, drugs with short half-lives require a longer tapering period compared with drugs with long half-lives.

Antidepressants with relatively short half-lives, such as Effexor (venlafaxine), Paxil (paroxetine), and Zoloft (sertraline), should be tapered over a longer period than drugs with long half-lives like Prozac (fluoxetine).

What If I Have Symptoms While Tapering?

Remember that everyone is different when it comes to weaning off antidepressants. Some people can taper off an antidepressant—even one with a short half-life—in a matter of weeks without any significant symptoms. Others may have bothersome symptoms and require that the drug be tapered over a period of months.

If you experience discontinuation symptoms during a particular dose reduction (or shortly after discontinuation), your doctor may restart you at your original dose and then taper you off more slowly. If this doesn't work, your doctor may switch you over to a drug with a longer half-life such as Prozac.

A Word From Verywell

There are many reasons you may decide to stop taking antidepressants. Maybe you're having side effects. Or maybe your condition has improved and you no longer need medication.

Regardless of your reasons, if you're thinking about stopping your antidepressant medication, you should always talk to your doctor first. Your doctor will put you on a tapering schedule, prescribe the appropriate dosage, and support you during the transition. Working closely with them will help make your decision to quit taking antidepressants as safe and comfortable as possible.

Was this page helpful?
8 Sources
Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Rizkalla M, Kowalkowski B, Prozialeck WC. Antidepressant discontinuation syndrome: A common but underappreciated clinical problem. J Am Osteopath Assoc. 2020;120(3):174-178. doi:10.7556/jaoa.2020.030

  2. Gabriel M, Sharma V. Antidepressant discontinuation syndromeCMAJ. 2017;189(21):E747. doi:10.1503/cmaj.160991

  3. Haddad PM, Anderson IM. Recognizing and managing antidepressant discontinuation symptoms. Advances in Psychiatric Treatment. 2007;13(6):447-457. doi:10.1192/apt.bp.105.001966

  4. American Psychological Association. Clinical practice guideline for the treatment of depression across three age cohorts. Published February 2019.

  5. Fava GA, Gatti A, Belaise C, Guidi J, Offidani E. Withdrawal symptoms after selective serotonin reuptake inhibitor discontinuation: A systematic review. Psychother Psychosom. 2015;84(2):72-81. doi:10.1159/000370338

  6. American Psychiatric Association. Practice guideline for the treatment of patients with major depressive disorder, third edition. Published October 2010.

  7. Keks N, Hope J, Keogh S. Switching and stopping antidepressantsAust Prescr. 2016;39(3):76–83. doi:10.18773/austprescr.2016.039

  8. Warner CH, Bobo W, Warner CM, Reid S, Rachal J. Antidepressant discontinuation syndrome. Am Fam Physician. 2006;74(3):449-456.

Additional Reading